so recently, Tuesday to be exact, swim started taking Wellbutrin (Aplenzin) to treat his depression. Swim still wants to do DXM but has read a lot about serotonin syndrome and the horrible physical effects that derive from it. Tonight, Swim was planning on doing a DXM trip of 450 mg but realizes he may be at risk for SS. However, he only started taking the medication on Tuesday and was wondering has it been in his system long enough that it would have a bad reaction with the DXM. If so, Swim has no desire to DXM for the time being, as he doesn't want any serious complications. Swim's doctor also mentioned that Wellbutrin was in a class by itself but wasn't sure if it would be classified as an SSRI.
yea swiy would be risking it badly, like 90%+ possibility, it would be in his system from the first pill, and it takes minimum of 14 days to pass out of his system back to safe levels. Do not use dxm recreationally or even medicinally until swiy can stop using wellbutrin for at least 2 weeks. be safe it not worth it. Swim feels yea but it just wont work out so it would be wasteful and hurtful.
yep thats what i figured, which sucks... but what ya gna do lol. Swim would honestly rather stop taking the anti-depressant so he could use again but his parents would definetely find out and he'd be in deeper s**t then before so yea, hopefully the wellbutrin will work magic on SWIM in a way that DXM once did . SWIM is very curious to see how the wellbutrin will effect him. He will keep people updated on how things go in the next few weeks
I could be mistaken (and please someone correct me if I'm wrong), but I believe serotonin syndrome is not a worry with bupropion and DXM, as the former does not inhibit serotonin reuptake but rather dopamine and norepinephrine reuptake.
And that aside, SWIM has robotripped while taking venlafaxine (on 2-3 occasions) and experienced only the typical DXM effects. Not that this was a good idea or anything, just saying that even with SSRIs, taking DXM on them is far from a guaranteed serotonin syndrome.
I'd say you'd be safe to get weird on the Tussin while taking bupropion. But better safe than sorry, of course.
What bupropion WILL do for sure is inhibit CYP2D6, the enzyme that converts DXM to an active metabolite, DXO. My friend SWIM has used DXM while on bupropion and tells me that it made his DXM high weird and not in a totally pleasant way, with a long hangover. SWIM would not try it again simply because he's nervous about combining DXM with anything that lowers the seizure threshold (such as bupropion).
Take it from SWIM, bupropion+DXM is potentially REALLY BAD NEWS. SWIM doesnt know why but when SWIM tried it, only about 300mg of DXM, SWIM just puked his guts out the entire time, SWIM body was not having it. SWIM always gets severe nausea in the beginning of a DXM trip but this was something else entirely, it did not go away and it was miserable.
Just felt swim had to jump in with important facts on this. Any class of anti depressants will interfere with DXM use. The dangerous side effects can be caused by taking only one anti depressant pill and the anti depressants take 14 days to leave your body. So please don't even think skipping a pill or two can rid swiy's body of the medication. Anti depressants are serious medicines that work with the serotonin in your brain. Swiy needs to be careful. Work with swiy's doctor on letting this medication work for swiy. Give it time. Swim has been there too but with patience and time it worked.
Keep the forum updated on swiy's progress an good luck.
SWIM took DXM 8 days after taking his anti-depressant, not a horrible case of SS, MUCH more mild than the last one described with amp and Lexapro. If SWIY is on a tricylic (Bupropion, Wellbutrin) or an MAOI, NEVER risk it.
SWIM has been taking sertraline for over two years and took a 300mg dose of DXM without ever stopping the sertraline. No effects were felt aside from mild dizziness. SWIM then stopped taking sertraline for five days and then took a 600mg dose of DXM. Vomiting, loss of coordination and diarrhea occurred. SWIM is now done with DXM.
Serotonin syndrome is a legitimate risk but rare, even with DXM and a classic SSRI, let alone with Wellbutrin (which is an NDRI and NOT an SSRI). Even if you do end up getting it, the effects are reversible rather quickly as long as you recognize it's what you have.
I'm not saying do it but when people throw out numbers like "90% chance" it should be set straight that that's just inaccurate. Check as many drug interaction websites as you can for bupropion and dextromethorphan... most list no interactions and the ones that do list mild/moderate interactions that are not that scary in my own opinion. I didn't find any that mentioned serotonin syndrome as a risk.
As mentioned, bupropion is not a serotonin reuptake inhibitor nor a tricyclic nor a MAOI. The problem is not serotonin syndrome, SWIM know what that feels like too. SWIM has a feeling there is a more subtle reason for the bad combo, like the enzyme issue mentioned above. SWIM definitely got the feeling like his body was unable to process the drug and made him get rid of it the only other way.
Then again, SWIM chugged cough syrup which could make anyone sick. So maybe SWIY really wouldnt have a problem but SWIM would still not advise it. Probably not a deadly combo, unlike combining it with a MAOI, but could be hellish.
SWIM been through many of the DXM hells. Though swim had many fun times as well. DXM actually produces a feeling very close to MDMA if you work it right, and has a nice afterglow. Clubbing on DXM can be a lot of fun if the club has adequate chill areas. SWIM has a feeling that taking Dramamine/Bonine (meclizine) would reduce the nausea. Also the worst tasting drug on par with morphine. One drug SWIM doubts if SWIM will take again.
There is a website that lists the drug interactions with swiy's medication. Interactions with dxm could be severe. Just the chance of what it could do to swiy's body and mental condition is scary. Swim would like to hear how swiy is doing. It takes time for medication to work and there can be ups and downs also but these medications are working to help swiy feel better. Swim has read swiy's threads and the posts and hopes swiy is hanging in there. Swim has been there and understands. This forum is here to help with support also so feel free to use it. How is swiy doing?
Bupropion does not interact with DXM in the sense of causing serotonin syndrome. It may be an indirect cause of it if someone is taking it concomitantly with an SSRI and take DXM, and it is because of how the drug is absorbed. Bupropion inhibits the activity of the liver enzyme CYP2D6. Here is a case study where bupropion users took a 30MG dose of dextromethorphan, and the levels of the drug 8 hours later were compared to that of placebo: http://www.ncbi.nlm.nih.gov/pubmed/15876900
This shows that not only does bupropion potentiate DXM, it also causes it to be eliminated from the body much more slowly. Because it takes longer to be eliminated, the risk for side effects are greater, so those taking SSRI's, MAOI's, etc. are at even greater (graver) danger than otherwise.
so swim hasn't done dxm in a little over 2 weeks, Its also been 2 weeks exactly since SWIM has started taking welbutrin and has noticed very little effects so far, yet swim knows it takes about a full month for the drug to take full effect.(doctor can always increase dosage if need be) It sounds like taking dxm on any type of anti-depressant is just bad news. From the horror stories Swim has read he realizes the risk is definitely not worth the reward. Like Swim has said, he feels like there is more that this drug can offer him as he has not experienced higher levels of this drug. The one thing Swim realized is his tolerance will have a chance to go way down. But right now is not the time and place to mess around with it. Swim is trying to get his life together and really just taking it day by day. If swim begins to make better choices in his life then maybe he will realize he doesn't need dxm anymore to bring him happiness.
If SWIY takes DXM with Wellbutrin SWIY will risk seizures and possibly even death. DO NOT EVER TAKE DXM WITH AN MAOI. Taking it with SSRI's raises your risk for SS but MAOI's are different. SWIM believes it will trigger the same recepter to act in different modes, much like the reason one should never take DXM with MDMA. 2 Weeks is a safe time period to get the MAOI out of one's system. They hang around for a while.